Thunderstorm Wind, Greeley
- When
- June 19, 3:15 PM MST
- Where
- Greeley County, 10 mi NNE of Tribune
- Measured
- 56 kt (64 mph)
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.600, -101.683
Power poles down
A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows. Four F-0 tornadoes and three F-1 tornadoes developed during this storm event. Tornadoes generally traveled from the south, southeast or east at speeds of 10 to 15 mph. Most tornadoes occurred over open country with no damage, but several moved near farmsteads and damaged barns and outbuildings, irrigation equipment and power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 19 2002 CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND SAME CHALLENGE ON THU. DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY. HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH RESPECT TO TYPE AND POSITION OF WEATHER. WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND AVN THEREAFTER. MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING. APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST. DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT. THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT. THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY TO NE DURING NIGHT. FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE 90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20 DEGREES ABOVE NORMAL. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED JUN 19 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THIS EVENING. THE AIR MASS IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. A COOL FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH AS THE DAY PROGRESSES. BY LATE THIS AFTERNOON...THIS BOUNDARY WILL EXTEND FROM NEAR CHEYENNE WELLS COLORADO TO BETWEEN GOODLAND AND COLBY TO NEAR MCCOOK NEBRASKA. PLENTIFUL LOW LEVEL MOISTURE WILL BE ALONG AND SOUTH OF THIS FRONT. AFTER 4 PM MDT (5 PM CDT)...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY. SPOTTERS WILL BE NEEDED ALONG AND SOUTH OF THE ABOVE MENTIONED LINE LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING. HOWEVER...THE WIND PROFILE NEAR THE FRONT WILL BE FAVORABLE TO ALLOW ISOLATED TORNADOES TO DEVELOP. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AS LOW LEVEL UPSLOPE INCREASES. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT WED JUN 19 2002 HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING. AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT). WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO OCCUR. WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE THERE...SOME STORMS MAY BE SEVERE. MENTZER
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT WED JUN 19 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY... HITCHCOCK...AND RED WILLOW. IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A REINFORCED BUILDING IMMEDIATELY. MENTZER
The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
8 hail, 7 thunderstorm wind, 7 tornado. Local standard time, as filed.
Power poles down
Power poles down
Brief touchdown over open field. No known damage.
Metal barn partially destroyed by tornado, losing several walls and most of the roof. Nearby house suffered minor roof damage.
Slow moving, weak tornado produced intermittent damage as it traveled north across mostly open fields before moving near the town of Herndon. Several irrigation circles were damaged and numerous trees were down and stripped of bark.
Several power poles down.
Brief touchdown. No known damage.
Brief touchdown near Ludell. Several power poles were down, and irrigation equipment and trailer home were damaged.
Weak tornado moved slowly north at approximately 15 mph, traveling mainly across open fields. An irrigation circle was damaged.
Brief touchdown. No known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304979, 5304980, 5304981, 5304982, 5304983, 5304984, 5305068, 5305069, 5305070, 5305071, 5305072, 5305073, 5305074, 5305075, 5305076, 5305077, 5305083, 5305078, 5305079, 5305080, 5305081, 5305082.